||[Jun. 26th, 2016|12:35 pm]
JeN in WoNderLaNd
I've been busy with working full time and life lately. I've had urges to write in here, but can't seem to get to it. I think M. is pissed off at me for spending too much time writing now for the first time in months. Otherwise, I'm just going through the daily grind Monday to Friday with weekends off; sometimes it's OK, other times it feels shitty. It's a necessity for now though and I'm trying to stay positive and be appreciative. |
Just submitted this to a forum and wanted to include it here. I hope it gets posted (or at least edited for posting as there is no mention in about 200 comments of marijuana use).
Hi everyone. I would like to thank you for your comments, suggestions and personal accounts of dealing with coming off of Abilify. I found the information within this forum to be helpful in making my decision to taper off of Abilify after having been on a 10mg dose for around 4.5 years. I also did this without the support of my psychiatrist (as I have not made an appointment in a year and a half), but let my family doc know while I was in the process of tapering and he was OK with it,
With my situation, I was hospitalized 5 years ago and diagnosed as Bipolar I during my first and only manic episode which came about when I was under extreme stress. Previously, I had been on and off antidepressants since my teens (with being off psych meds for close to 10 years). I was also diagnosed with ADHD (inattentive type) at age 27 and started on Concerta, in addition to the Sertraline I had been on at the time. The manic episode and Bipolar diagnosis followed a few months after. I was then taking Lithium for 2-3 years and tried several antipsychotics since hospitalization and ended up finding Abilify to be the most tolerable.
There have been a couple occassions where I was not able to obtain Abilify for several days once my prescription ran out. I was sick from withdrawal with headaches, nausea and vomitting. With this, I knew that going off Abilify cold turkey was not for me. Following suggestions from this forum (and recalling how I tapered off of Effexor as a teen), I purchased a pill cutter and cut my 10mg tablet into eighths. I have gone down 1/8 of a dose about every 2 weeks. Once I had seen my doctor when I was down to taking 5mg, he prescribed 5mg tablets which I have only needed to cut into quarters. I am now down to taking 1.25mg and am not planning on anymore refills. After reading through this forum, I had greater insight into what I could possibly expect as symptoms of coming off of Abilify and was a little nervous. I let my husband know about what I had learned and he promised to keep an eye on me. Fortunately, althoough my symptoms have not been pleasant, they haven’t been too extreme. I mostly notice more headaches; often associated with minor stress, sometimes waking up with one and just more in general. So I have been going for the Tylenol or Advil more often than usual, but it helps and hopefully as my body gets used to functioning with lower doses/withuot Abilify, the headaches won’t persist. The other thing I have been experiencing is nausea and occassional vomitting in the mornings (especially when brushing my teeth). Combined with the headaches, it has felt like morning sickness. I ended up taking a pregnancy test about 5 weeks ago, but it was negative and my cycle is normal. (I have also made the decision recently to quit my birth control pills, but these symptoms started prior to that.) In the mornings, I have found the need to generally switch from drinking coffee to drinking tea as it is gentler on my stomach and have been late for work a few times because of the vomitting.
My issues with mood are about the same as when I was taking my full dose. I don’t feel like another psychiatric med is the answer to solving that issue however and am working to find healthier ways to deal with it. At one point, I was prescribed Zydis for this which made me feel more mellow, but also made me want to sleep. Although I hesitate to mention it, the only other substance that I have found that makes me feel more mellow when I have a mood swing is marijuana. I don’t mean to endorse this and know there are risks especially for those of us with psychiatric conditions that can make things much worse. I would like to minimize my use of this as well and learn to better manage the mood swings without it. It doesn’t solve my problems, but it does make coping with my mood in the moment more tolerable and allows me to relate more positively with my family in those moments and so I am looking to obtain it via prescription for the time being to help manage. I will be meeting with a pharmacist to discuss the use and effects in a couple of weeks. But really, I would rather be without prescribed meds and self-medicating and see it as an achievable long-term goal.
I have also noticed that on days when forgetting to take my meds lately, I have not been feeling as “out of it” and as tired as I used to and am able to function well at work. I’m thinking this is due to my body not missing the larger dose of Abilify that I had been on.
Thanks again everyone! And if you’re considering going off Abilify, tapering is the safer way to go if you are able to do it. Please don’t feel discouraged by the potential effects that can occur if you choose to come off of it; just be aware of what could happen and monitor yourself (and let those close to you know, so they are aware as well). Everyone is unique and will respond differently to this. If you’re having a hard time with it, maybe a more gradual tapering is necessary along with professional guidance. It’s obviously not easy on your body to come off Abilify, so patience is also key.
Although I’m still continuing with coming off of Abilify, the positives outweigh the neagitve aspects. I was feeling pretty good about starting on my last eight of a dose and expect to be done with Abilify in a little under 2 weeks.